Maine, 2008

Flash Flooding and Hail in Maine, July 2, 2008

July 2, 2008 · NWS GYX · 4 events in 2 counties and zones

An isolated severe thunderstorm produced large hail and some flash flooding in Franklin County. Another thunderstorm produced a mudslide and road washout in southern Oxford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm produced large hail and some flash flooding in Franklin County. Another thunderstorm produced a mudslide and road washout in southern Oxford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 2:20 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 2, 2:20 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
320 PM EDT WED JUL 2 2008

.SYNOPSIS...
UPPER TROUGH SWINGS EAST OF THE REGION THIS EVENING WITH SOUTHWEST FLOW
ESTABLISHING ITSELF OVERNIGHT THROUGH THURSDAY NIGHT. SEVERAL CONTINUING
WEAK UPPER TROUGHS MOVE THROUGH THE WEEKEND. FINALLY LARGE HIGH OFF
SOUTHEASTERN US COAST ESTABLISHES A BROADER SOUTHWESTERLY FLOW LATER
SUNDAY INTO MONDAY WITH A SHORT WAVE MOVING THROUGH THE LOW MONDAY
NIGHT. AT THE SURFACE...MODERATE TO SHARP COLD FRONT PUSHES THRU THE
REGION THURSDAY AFTERNOON. FRONT STALLS ALONG THE COAST THURSDAY NIGHT
WITH A RIPPLE OF LOW PRESSURE MOVING UP ALONG THE FRONT. BOUNDARY SLOWLY
DISSOLVES INTO EARLY SATURDAY AT WHICH TIME SOUTHWESTERLY FLOW BEGINS
TO IMPORT ANOTHER WARMER MORE HUMID AIR MASS FOR LATE WEEKEND INTO
MID-WORKWEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHERN NEW
HAMPSHIRE...SLOWLY MOVING NORTHEASTWARD. ISOLATED CONVECTION
DEVELOPING ALONG A BOUNDARY OVER INTERIOR MOUNTAIN AREAS OF NEW
HAMPSHIRE AND MAINE AND APPEARS TO BE THE FOCUS THERE.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
ANY REMAINING SCATTERED CONVECTION WILL BE DIURNAL AND DIE OFF BY
EVENING. OVERNIGHT...PATCHY FOG WILL ONCE AGAIN DEVELOP OVER THE REGION.

THURSDAY...COLD FRONT ADVANCES AND WILL MOVE ACROSS THE AREA
DURING THE EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT. SKIES WILL BE MOSTLY SUNNY IN THE MORNING WITH
INCREASING CLOUDS DURING THE AFTERNOON.

CONVECTION ON THURSDAY...SPC STILL HAS ENTIRE CWA IN SLIGHT RISK
OF SEVERE STORMS FOR THURSDAY AFTERNOON INTO THE EVENING. HAVE
INCLUDED SMALL HAIL AND GUSTY WINDS IN THE FORECASTS BY 18Z.
TAKING A LOOK AT THE FORECAST SOUNDINGS...0-4KM SHEAR IS UP NEAR
40KT AND DCAPES AROUND 1000 J/KG. OVERALL...CONDITIONS LOOK
FAVORABLE FOR ISOLATED SEVERE STORMS AHEAD OF THE FRONT AND
POSSIBLY SOME DECENT ORGANIZATION OR LINE SEGMENTS. WEAK MID LEVEL
LAPSE RATES MAY BE A LIMITING FACTOR TOMORROW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
TIMING OF MULTIPLE WEAK UPPER TROUGHS WILL KEEPS SOME DEGREE OF
INSTABILITY INTO THE EARLY WEEKEND WITH A CONTINUED CHANCE OF
POSSIBLE AFTERNOON CONVECTION.  SUNDAY LOOKS TO BE THE BEST DAY
OF THE UPCOMING HOLIDAY WEEKEND WITH AN INCREASING WARMER/MORE
HUM DID AIR MASS AGAIN INVADING THE FORECAST AREA WITH DEWPOINTS
INTO THE MID 60S LATER SUNDAY INTO MIDWEEK.  CONTINUED CHANCE OF
DIURNALLY INDUCED AIRMASS THUNDERSTORMS...AND MOSTLY LIKELY SOME
DEGREE OF OVERNIGHT FOG. USED GMOS GUIDANCE FOR TEMPERATURES/POPS/WINDS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...MAINLY VFR CONDITIONS THROUGH THE EVENING...THEN
LOWERING VISIBILITIES IN FOG OVERNIGHT. VFR DURING THE DAY...GOING
TO MVFR AND IFR IN THUNDERSTORMS AFTER 18Z.

LONG TERM...INTO THE EARLY WEEKEND...MOSTLY VFR EXCEPT MVFR IN ANY
AFTERNOON CONVECTION. LATER SUNDAY INTO MID WORKWEEK DAYTIME VFR/MVFR
IN ANY CONVECTION AND OVERNIGHT MVFR/IFR IN SOME DEGREE OF FOG.

&&

.MARINE...
SHORT TERM...WITH SOUTHWESTERLY WINDS AHEAD OF COLD FRONTAL
PASSAGE...WAVES 4-7FT THURSDAY.

LONG TERM...SCAS POSSIBLE THURSDAY NIGHT FOR SEAS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 2, 5:18 AM EST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
618 AM EDT WED JUL 2 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
618 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

ANZ150>154-031030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
618 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 12:42 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
142 PM EDT WED JUL 2 2008

NHZ013-021830-
INTERIOR ROCKINGHAM-
142 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT ROCKINGHAM COUNTY THROUGH 230 PM
EDT...

AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF WINDHAM...OR ABOUT
9 MILES SOUTHEAST OF NASHUA...MOVING NORTHEAST AT 29 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINDHAM...LONDONDERRY...
DERRY...SALEM...HAMPSTEAD...ATKINSON...EAST HAMPSTEAD...PLAISTOW AND
NEWTON THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Special weather statement, Jul 2, 1:20 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT WED JUL 2 2008

NHZ005-007-021900-
SOUTHERN GRAFTON-SULLIVAN-
220 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 300 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF CLAREMONT...MOVING
NORTHEAST AT 34 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND CLAREMONT...PLAINFIELD...CORNISH FLAT...CORNISH...
MERIDEN...LEBANON...ENFIELD...CANAAN...CARDIGAN MOUNTAIN STATE PARK
AND ORANGE THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Local storm report, Jul 2, 1:32 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
232 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     WINDHAM                 42.80N 71.30W
07/02/2008                   ROCKINGHAM         NH   LAW ENFORCEMENT

            WIRES AND BRANCHES DOWN.

&&

MC
Special weather statement, Jul 2, 1:39 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT WED JUL 2 2008

MEZ007-NHZ002-021930-
NORTHERN OXFORD-SOUTHERN COOS-
239 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 330 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF SHELBURNE...OR
ABOUT 6 MILES SOUTHEAST OF BERLIN...MOVING NORTHEAST AT 23 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELBURNE...
GORHAM...GRAFTON NOTCH STATE PARK AND UPTON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Special weather statement, Jul 2, 2:09 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT WED JUL 2 2008

MEZ023-NHZ010-014-022000-
COASTAL ROCKINGHAM-COASTAL YORK-STRAFFORD-
309 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 400 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF NORTH
HAMPTON...OR ABOUT 4 MILES NORTHEAST OF HAMPTON...MOVING NORTHEAST AT
18 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND RYE HARBOR STATE PARK...NORTH HAMPTON STATE PARK...RYE...NORTH
HAMPTON...GREENLAND...GREAT BAY NATIONAL WILDLIFE REFUGE...
NEWINGTON...PORTSMOUTH...KITTERY POINT AND KITTERY THROUGH 400 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

ES
Special weather statement, Jul 2, 2:29 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT WED JUL 2 2008

NHZ008-009-022000-
BELKNAP-MERRIMACK-
329 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK
COUNTY THROUGH 400 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF CONCORD...
MOVING NORTHEAST AT 33 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND NORTH PEMBROKE...SUNCOOK...PEMBROKE...
HOOKSETT...DUNBARTON...CONCORD...BOW...ALLENSTOWN...EPSOM AND
CHICHESTER THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES

The radar

The Portland,ME radar (KGYX), 91 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Hail, Franklin

When
July 2, 2:57 PM EST to 2:59 PM EST
Where
Franklin County, Weld
Measured
0.88 in hail
Reported by
Public
Coordinates
44.700, -70.420

A severe thunderstorm produced .88 inch hail in Weld.

Flash Flood, Franklin

When
July 2, 5:35 PM EST to 6:58 PM EST
Where
Franklin County, Weld to 0.77 mi E of Weld
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.700, -70.420

Slow moving thunderstorms produced road washouts in Franklin County. Center Hill Road in Weld was severely damaged.

Flash Flood, Franklin

When
July 2, 5:50 PM EST to 7:00 PM EST
Where
Franklin County, 1.2 mi NW of Avon Corner to 1.46 mi WNW of Avon Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.810, -70.270

Slow moving thunderstorms resulted in road washouts near Avon.

Flash Flood, Oxford

When
July 2, 6:05 PM EST to 7:30 PM EST
Where
Oxford County, 1.47 mi SSE of Bethel Dyke Fld Arpt to 0.03 mi SSE of Bethel Dyke Fld Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.400, -70.790

A slow moving thunderstorm resulted in a mudslide and road washout in Bethel on North Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122826, 122815, 122817, 122823.